MAUDE Adverse Event Report: SMITH & NEPHEW, INC. EVOS 2.4MM FLEX PLATE 6 HOLE; PLATE, FIXATION, BONE

SMITH & NEPHEW, INC. EVOS 2.4MM FLEX PLATE 6 HOLE; PLATE, FIXATION, BONE
Model Number 72442460
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code Insufficient Information (4580)
Date of Event 11/18/2022
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Internal complaint reference case (b)(4).
 
Event or Problem Description
It was reported that during a trauma surgery, one (1) evos 2.4mm flex plate 6 hole device was used on the inferior aspect.The evos 2.4mm flex plate 6 hole device bent in plane to fit distal aspect of the clavicle and superior end, a slight sagittal bend was applied with a synthes cmf plate bender.About the third hole from the end, the plate fractured at the screw hole.Plate had to be used since there was no spare implant.The procedure was resumed, without any delay, using the same device.Patient current health status is unknown.
 
Additional Manufacturer Narrative
Section h3, h6: given the nature of the alleged incident, the device, could not be returned for evaluation.The clinical/medical investigation concluded that, per the complaint details, we are currently unable to rule out a procedural variance as a contributing factor to the reported event.It is unknown whether the broken plating screw pieces were removed.Therefore, we cannot rule out the possibility of micro-motion and migration of any possible retained fragments.Based on the information provided, there were no delays reported and the procedure was completed with the same device.No further clinical assessment can be rendered at this time.Device batch number was not provided, thus, an evaluation of the manufacturing records could not be performed.A review of complaint history for the previous 12 months did not reveal similar events for the listed device.A review of the instructions for use documents for mini-fragment plating system reveals in warnings that it is extremely important to select the appropriate size and type components.Failure to use the largest possible components or improper positioning may result in fracture of the device.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to this product and event.According with inspection drawing, the final inspection includes the verification of part configuration per print.Also, material specification, shall control the quality and manufacture of 316l stainless steel for surgical implants.At this time, we have no reason to suspect that the product failed to meet any product specifications at the time of manufacture.With the results of this investigation the root cause of this event could not be determined.Factors that could contribute to the reported event include size selected, surgical technique used or user/procedural variance.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.H6: health effect - impact code.

Brand Name
EVOS 2.4MM FLEX PLATE 6 HOLE
Common Device Name
PLATE, FIXATION, BONE
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key15961707
Report Number1020279-2022-04947
Device Sequence Number17530256
Product Code HRS
UDI-Device Identifier00885556440094
UDI-Public00885556440094
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
K140814
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2022
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 01/11/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number72442460
Device Catalogue Number72442460
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 11/18/2022
Supplement Date Received by Manufacturer01/10/2023
Initial Report FDA Received Date12/12/2022
Supplement Report FDA Received Date01/11/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient SexMale